Please login to the form below

Not currently logged in
Email:
Password:

FDA warns on osteoporosis drugs

The US Food and Drug Administration has warned about a possible link between bisphosphonates and a type of thigh-bone fracture

The US Food and Drug Administration (FDA) has issued an alert about a possible link between the class of osteoporosis drugs known as bisphosphonates and a rare type of thigh-bone fracture. The agency said it will require a new warning on the drugs' labels, as well as a Risk Evaluation and Mitigation Strategy (REMS) that will consist mainly of a medication guide to be given to consumers along with their medication.

Bisphosphonates, which slow the loss of bone mass, have been marketed in the US for about 15 years. Oral drugs in the class include Warner Chilcott's Actonel (risedronate) and Atelvia (delayed-release risedronate), Genentech's Boniva (ibandronate), and Merck's Fosamax (alendronate), as well as generic versions of those products. Injectable bisphosphonates include Boniva and Novartis' Reclast (zoledronic acid).

The new medication guide for the osteoporosis drugs describes the symptoms of an atypical femur fracture and advises patients to notify their physicians if they develop the symptoms, which include a dull pain or ache in the hip or thigh.

The fractures reported in users of bisphosphonate for osteoporosis are known as subtrochanteric femur fractures, which occur just below the hip joint, and diaphyseal femur fractures, which occur in the long part of the thigh. The fractures may be related to use of bisphosphonates for longer than five years, the FDA noted.

In letters issued to the drugs' manufacturers requesting the labelling changes, the FDA pointed to "recent publications, including the 2010 report of a task force of the American Society for Bone and Mineral Research (that) suggest that the risk of atypical fractures…increases with increased duration of bisphosphonate exposure."

The FDA said it would continue to evaluate data on the possible link. The agency noted that labelling for bisphosphonates when they are used in other approved indications, such as multiple myeloma, is not being changed.

15th October 2010

Share

Featured jobs

Subscribe to our email news alerts

PMHub

Add my company
AMICULUM Limited

AMICULUM® is an independent global healthcare communications, consulting and learning business with a global team of >220 healthcare communications professionals,...

Latest intelligence

PM Society Digital Awards – the power of together
Our chief executive, Emma Statham, writes about the value of awards and the power of together....
Seduction_feature_image_thumb.jpg
Seduce anyone in four simple steps
You know the health of the global economy is dependent on our ability to seduce one another – don’t you? And you know that we need to be able to...
What Would Jeremy Do? : Assessing the impact of a Corbyn-led Labour government
GK Strategy are delighted to announce the launch our latest briefing paper entitled ‘What Would Jeremy Do? Assessing the impact of a Corbyn-led Labour government’....

Infographics